Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 30, NWS Wakefield, VA

August 30, 20044 counties in Virginia

NWS Wakefield, VA issued this tornado warning at Aug 30, 2004, 3:35 PM EDT for 4 counties in Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 3:35 PM EDT (19:35 UTC)
Expired
Aug 30, 2004, 4:00 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Williamsburg, VA, Gloucester County, VA, James City County, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 56 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 12:50 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2008 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2008 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 301935
TORAKQ
VAC073-095-199-830-302000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 PM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  GLOUCESTER COUNTY IN EASTERN VIRGINIA
  CITY OF WILLIAMSBURG IN SOUTHEAST VIRGINIA
  JAMES CITY COUNTY IN SOUTHEAST VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 400 PM EDT

* AT 329 PM EDT...LOCAL LAW ENFORCEMENT NUMEROUS REPORTS OF FUNNEL
  CLOUDS OVER YORK COUNTY...WITH A POSSIBLE TOUCHDOWN BIG BETHEL RD.

* THE TORNADO IS EXPECTED TO BE NEAR...
  YORK RIVER STATE PARK AND CROAKER BY 340 PM EDT...
  ADNER BY 345 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3741 7669 3730 7662 3727 7669 3744 7684
      3743 7678 3745 7673 3743 7672 3747 7665
      3753 7667 3759 7666 3736 7651 3732 7658
      3740 7665

$$

REILLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 30, 3:30 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 30, 3:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT MON AUG 30 2004

.SYNOPSIS...A TRPLCL TRIPPLE HEADER WITH GASTON OVRHD...HERMINE TO
THE EAST WITH FRANCES APPRCHG THE LEEWARD ISLANDS.

&&

.SHORT TERM (TONIGHT)...COMBO OF DYTME HTNG AND WND SHEAR ASSCTD
WITH GASTONS CIRCULATION HAS LEAD TO SOME IMPRESSIVE RADAR SIGNITURES
THIS AFTRN. SVRL RPRTS OF FUNNEL CLDS AS WELL AS SOME TOUCHDOWNS
PAST SVRL HRS AND ITS NOT OVR YET. SEE LSRAKQ FOR DAMAGE RPRTS.
CENTER OF GASTON NR RZZ AND CONTS TO MOVE SLOWLY NE. THUS EXPCT SVR
THREAT TO BE ENDING ACROSS WRN PIEDMONT CNTYS NXT FEW HRS BUT INCRS
AS SPIRAL BANDS APPRCH SERN VA AND ERN SHORE. WILL CONT WITH HIGH
POPS THIS EVE...THEN TAPER OFF AFTR MIDNITE AS SYSTM EXITS OFF OF
DELMARVA CST BY 12Z.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...GASTON CONTS TO MOVE NE AND
AWAY FROM RGN TUES...BUT FRNTL BNDRY APPRCHS FROM W. APPEARS SERN
AREAS WILL HAVE BEST CHC FOR PCPN WITH THIS FTR TUE AFTRN/EVE. DRYER
& COOLER AIR WED THRU FRI. NEXT SYSTM TO BE WATCHED IS FRANCES...
WHICH LTST GFS TAKES INTO SRN FLA BY 12Z SAT.

&&

.AVIATION...EPCT GUSTY WINDS WITH LCL IFR/MVFR CNDTNS AS RAIN &
EMBEDDED TSRA CROSS THE AREA THIS EVE. CDTNS IMPROVE AFTR 06Z.

&&

.MARINE...SCA ALL AREAS AS WNDS FROM GASTON MOVES THRU TONITE. SEAS
SHUD INCRS AS WELL AS HERMINE MOVES N AXROSS THE OFFSHORE WTRS.

&&

.HYDROLOGY...NMRS RPRTS OF URBAN FLOODING DUE TO HVY DOWNPOURS.
FFMP INDCTG SVRL CNTRL VA CNTYS IN THE 3-4 INCH RANGE ATTM...WITH
MORE TO COME. LWR MD ERN SHORE ALRDY HAD SOME 2-3 INCH AMTS THIS
AM.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA CSTL WTRS.
NC...SMALL CRAFT ADVISORY CSTL WTRS AND CURRITUCK SND.
TORNADO WTCH THRU 8 PM FOR CNTYS FROM GATES ON E TO THE NRN OB.
VA...SCA CSTL WTRS AND CHES BAY S OF SMITH PT. TORNADO WTCH THRU 8
PM FOR ALL VA CNTYS IN AKQ FA.

&&

SHORT TERM/LONG TERM...44
AVIATION/MARINE...18
Hazardous weather outlook, Aug 30, 5:36 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 AM EDT MON AUG 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-310900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
REMNANTS OF GASTON WILL MOVE FROM SOUTH CENTRAL VIRGINIA LATE THIS
MORNING...TO THE CENTRAL DELMARVA TONIGHT. ALONG THIS
TRACK...WIDESPREAD RAINFALL IS EXPECTED...AND WILL BE HEAVY AT
TIMES...WHILE CLOSER TO THE COAST IN SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORM ARE LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE...MAINLY NEAR THE TRACK OF THE REMNANTS OF GASTON.

MODERATE RISK OF RIP CURRENTS TODAY FOR ALL ATLANTIC BEACHES FROM
OCEAN CITY MARYLAND TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 30, 9:59 AM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
959 AM EDT MON AUG 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301700-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS...
BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER...
CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND...
CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY...
GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE...
KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...
MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
959 AM EDT MON AUG 30 2004

...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON...

THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED NEAR RALEIGH
NORTH CAROLINA LATE THIS MORNING. THE CENTER IS EXPECTED TO CONTINUE
ON A NORTHEAST TRACK THIS AFTERNOON...TAKING IT ACROSS THE SOUTHERN
AND EASTERN VIRGINIA BY THIS EVENING.

RAINBANDS FROM AROUND THIS SYSTEM ARE NOW MOVING INTO SOUTHERN
VIRGINIA...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN
VIRGINIA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AS
THE CENTER APPROACHES.

RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER
TODAY. THE SLOW MOTION OF THE SYSTEM COMBINED WITH LOCALIZED RAINFALL
RATES OF OVER ONE INCH PER HOUR WILL RESULT IN THE POTENTIAL FOR
FLOODING OF ROADS AND LOW LYING AREAS. WIND GUSTS UP TO 30 MPH ARE
POSSIBLE IN ANY THUNDERSTORM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

44
Special weather statement, Aug 30, 11:45 AM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1145 AM EDT MON AUG 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS...
BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER...
CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND...
CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY...
GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE...
KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...
MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
959 AM EDT MON AUG 30 2004

...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON...

THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED JUST EAST OF
RALEIGH NORTH CAROLINA EARLY THIS AFTERNOON. THE CENTER IS EXPECTED
TO CONTINUE ON A NORTHEAST TRACK...TAKING IT ACROSS SOUTHERN AND
EASTERN VIRGINIA BY THIS EVENING.

RAINBANDS FROM AROUND THIS SYSTEM HAVED MOVED INTO SOUTHERN VIRGINIA
...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN
VIRGINIA THIS AFTERNOON. EMBEDDED THUNDERSTORMS AND POSSIBLE WEAK
TORNADOES ARE POSSIBLE AS THE CENTER APPROACHES.

RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER
TODAY...WITH LOCAL AMOUNTS AS HIGH AS 4 INCHES. THE SLOW MOTION OF
THE SYSTEM COMBINED WITH LOCALIZED RAINFALL RATES OF OVER ONE INCH
PER HOUR WILL RESULT IN THE POTENTIAL FOR FLOODING OF ROADS AND LOW
LYING AREAS. WIND GUSTS UP TO 30 MPH ARE POSSIBLE IN ANY
THUNDERSTORM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

44
Special weather statement, Aug 30, 1:04 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
104 PM EDT MON AUG 30 2004

NCZ014>017-031-032-VAZ064>066-073>079-084>088-092-093-095>100-301900-
ACCOMACK VA-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-CHESAPEAKE VA-
CHOWAN NC-ESSEX VA-GATES NC-GLOUCESTER VA-GREENSVILLE VA-
ISLE OF WIGHT VA-KING AND QUEEN VA-LANCASTER VA-LUNENBURG VA-
MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NORFOLK/PORTSMOUTH VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-PASQUOTANK NC-PERQUIMANS NC-
RICHMOND VA-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-WESTMORELAND VA-
INCLUDING THE CITIES OF...BOWLING GREEN...BOYKINS...BRODNAX...
CALLAO...CAMDEN...CAPE CHARLES...CHAMPLAIN...CHASE CITY...
CHINCOTEAGUE...CHURCHLAND...COLONIAL BEACH...COURTLAND...CURRITUCK...
DAHLIA...DEEP CREEK...DELTAVILLE...DOWNTOWN NORFOLK...
DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FRANKLIN...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GRANDY...GREAT BRIDGE...
HERTFORD...HOLLAND...KEMPSVILLE...KENBRIDGE...KILMARNOCK...
KING AND QUEEN COURTHOUSE...LAWRENCEVILLE...MATHEWS...MILFORD...
MONTROSS...NEW POINT COMFORT...OCEAN VIEW...PURDY...ROBLEY...
RYLAND...SAINT STEPHENS CHURCH...SMITHFIELD...SOUTH HILL...
SOUTH MILLS...SUNBURY...TAPPAHANNOCK...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WINDSOR AND WINFALL
104 PM EDT MON AUG 30 2004

...BAND OF HEAVY RAINFALL ROTATING THROUGH CENTRAL AND EASTERN
VIRGINIA...

THUNDERSTORMS AND SHOWERS...PRODUCING TORRENTIAL RAINFALL...WILL
AFFECT MUCH OF CENTRAL VIRGINIA...INCLUDING THE RICHMOND AND
TRI-CITIES AREAS...AND THE VIRGINIA PENINSULA...THROUGH 3 PM. AREAS
FROM FARMVILLE THROUGH LOUISA...THEN EASTWARD INTO THE RICHMOND AND
TRI-CITIES AREAS...AS WELL AS WILLIAMSBURG...NEWPORT NEWS...HAMPTON
AND YORKTOWN CAN EXPECTED PERIODS OF SHOWERS AND THUNDERSTORMS.
LOCALIZED FLOODING OF LOW LYING AREAS...UNDERPASSES AND INTERSECTIONS
IS POSSIBLE. MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING
THIS AFTERNOON...AND BE ALERT TO RAPIDLY CHANGING WEATHER AND ROAD
CONDITIONS.

IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA...AND
THE POTENTIAL EXISTS FOR ISOLATED TORNADOES THIS AFTERNOON AND
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SAMMLER
Local storm report, Aug 30, 2:07 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT MON AUG 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TORNADO          CHESTER                 37.35N 77.44W
08/30/2004                   CHESTERFIELD       VA   TRAINED SPOTTER

            BRIEF TOUCHDOWN ALONG I-95 EXIT 61 WITH TREES DOWN.

&&

LYNCH
Local storm report, Aug 30, 2:16 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EDT MON AUG 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FUNNEL CLOUD     FIVE FORKS              37.25N 76.77W
08/30/2004                   JAMES CITY         VA   EMERGENCY MNGR

            SEVERAL FUNNELS REPORTED. TREE DAMAGE. POSSIBLE TORNADO
            VICINITY OF RTE 5 AND IRONBOUND RD.

&&

FOSTER
Special weather statement, Aug 30, 3:26 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT MON AUG 30 2004

VAZ072>074-083>086-090-091-094-302130-
ESSEX VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-
KING WILLIAM VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-YORK VA-
INCLUDING THE CITIES OF...CHAMPLAIN...DELTAVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...HAMPTON...
KING AND QUEEN COURTHOUSE...KING WILLIAM...LANGLEY AFB...MATHEWS...
NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
PATRICK HENRY FIELD...POQUOSON...QUEENS LAKE...
SAINT STEPHENS CHURCH...SEAFORD...TALLEYSVILLE...TAPPAHANNOCK...
TOANO...URBANNA...WEST POINT AND WILLIAMSBURG
326 PM EDT MON AUG 30 2004

...TORNADO WATCH CONTINUES UNTIL 8 PM...

...INCREASED THREAT FOR FUNNEL CLOUDS AND TORNADOES POSSIBLE ACROSS
THE PENINSULA AND MIDDLE PENINSULA THROUGH 530 PM...

THUNDERSTORMS CONTINUE DEVELOPING ACROSS SOUTHSIDE HAMPTON ROADS AND
THE SOUTHERN CHESAPEAKE BAY.  THESE STORMS ARE MOVING NORTHWEST AT 25
TO 30 MPH...AND HAVE OCCASIONALLY SHOWN ROTATION. IN ADDITION...THESE
STORMS HAVE PRODUCED REPORTS OF FUNNEL CLOUDS IN THE HAMPTON/YORK
COUNTY AREAS BETWEEN 315 PM AND 330 PM.

THROUGH 530 PM...EXPECT THUNDERSTORMS WITH THE POSSIBILITY OF FUNNEL
CLOUDS AND TORNADOES...ACROSS THE MIDDLE PENINSULA...AND NORTHERN
PORTIONS OF THE PENINSULA.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES
AND WARNINGS.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:43 AM EDTTornado WarningAKQDinwiddie32 min
Aug 30, 12:25 PM EDTTornado WarningAKQDinwiddie20 min
Aug 30, 1:27 PM EDTTornado WarningAKQCharles City, Henrico, Prince George, City of Hopewell33 min
Aug 30, 1:35 PM EDTTornado WarningAKQChesterfield25 min
Aug 30, 1:53 PM EDTTornado WarningAKQJames City22 min
Aug 30, 3:58 PM EDTFlash Flood WarningAKQChesterfield, Hanover, Henrico, City of Richmond2 hr
Aug 30, 4:01 PM EDTTornado WarningAKQHanover14 min
Aug 30, 4:21 PM EDTTornado WarningAKQHanover, New Kent24 min
Aug 30, 5:54 PM EDTFlash Flood WarningAKQChesterfield, Hanover, Henrico, King William, New Kent, City of Richmond2 hr
Aug 30, 7:58 PM EDTFlash Flood WarningAKQCaroline, Charles City, Chesterfield, Essex, Hanover, Henrico and 4 more2 hr

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.